Illinois, 2020

High Wind in Illinois, November 15, 2020

November 15, 2020 · NWS LOT · 6 events in 4 counties and zones

High winds gusting to 69 mph produced scattered wind damage in the late morning and afternoon of November 15th. In Cook County, Midway Airport (MDW) measured a peak wind gust to 69 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

High winds gusting to 69 mph produced scattered wind damage in the late morning and afternoon of November 15th. In Cook County, Midway Airport (MDW) measured a peak wind gust to 69 mph. A nearby cooperative observer also measured a peak wind gust to 69 mph. A large tree limb fell in the 3000 block of East Cheltenham Place, striking a gas meter and multiple cars. A traffic signal was blown down on Archer Avenue in Bridgeport. A medium to large tree was blown down across Larabee Street. In Oak Lawn, a portion of an apartment building roof was blown off. In Will County, a semi truck was overturned on southbound Interstate 57 between exit 327 and exit 322. In Kankakee County, a tree approximately one and a half feet in diameter was blown down south of Kankakee. In Kane County, Sugar Grove Airport (ARR) measured a peak wind gust to 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 15, 11:25 AM CST, 2 minutes earlier.

Area forecast discussion, Nov 15, 11:25 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1125 AM CST Sun Nov 15 2020

.UPDATE...
1124 AM CST

Overall forecast for today is on track, with no major changes
planned. Expect strong, potentially damaging wind gusts in the 50
to 60 mph range through much of the afternoon, with speeds
gradually easing this evening. We have already seen gusts in the
this range, and would not be surprised to see a few gusts just
above 60 mph this afternoon, especially if any temporary breaks
develop in the cloud cover.

The precipitation has ended for the most part. We will, however,
have a chance for some light rain or snow showers this afternoon
as another impulse approaches from the northwest.

KJB

&&

.SHORT TERM...
316 AM CST

Through Monday...

The primary forecast concern remains the expected strong winds
today as well as increasing potential for a quick burst of snow
this morning. More details on wind potential are included in the
Wind section of the discussion below.

We are currently in a bit of a lull in the showers early this
morning, with some lingering drizzle/light rain mainly SE of I-55.
A secondary vort max and associated band of precipitation
currently over central Iowa will continue its eastward progression
early this morning. The primary forecast challenge remains what
precipitation type this will fall as when it reaches our area. A
look at a RAP cross section shows very strong ascent and
saturation in the dendritic growth layer as well as 8 to 10 degree
C/km mid-level lapse rates. On top of this there is a brief
period where there is a region of negative Equivalent Potential
Vorticity (EPV) which is indicative of Conditional Symmetric
Instability (CSI) being present, likely a manifestation of the
steep mid-level lapse rates. This combination would be supportive
of an elongated band of snowfall.

The lingering question is what impact the thermal profiles will
have on what we see at the ground. Surface temperatures will be in
the upper 30s north of I-80, and low 40s points south. Thus, the
better chances for seeing snowfall, and perhaps some light
accumulations on elevated and grassy surfaces would be north of
I-80, mainly between 7 to 11 am this morning. Any areas that end
up being cold enough, expect to see a quick burst of moderate snow
and sudden visibility reductions when combined with the expected
strong wind gusts. Once this band of precip moves through by late
morning there may continue to be brief isolated snow showers this
afternoon, with hi-res guidance showing a horizontal convective
roll (HCR) look to the snow showers, which tend to occur on windy
days in the cold air advective region of departing lows in the
cool season. No additional accumulation is expected with these
showers. The warmest temperatures for the day will be seen this
morning with cool air advecting in the region behind the cold
front, resulting in a steady decline in temperatures through the
day. Overnight lows should drop into the upper 20s to low 30s.

Heading into Monday a weaker disturbance tracks southeast across
the upper Great Lakes. Currently keep things dry with this
activity likely remaining just to our northeast. There is at least
a low potential that this tries to dip far enough south to bring
light precipitation, possibly falling as snow, across far
northeastern Illinois. Highs on Monday will be in the upper 40s to
around 50.

...Strong Winds Today...

There hasn't been a lot of change in the thinking regarding the
wind gust potential today, outside of a slight delay in the
arrival of the strongest gusts.

Upstream observations indicate that initial pressure rises behind
the cold front aren't quite as substantial as earlier guidance
would have suggested with the core of largest rises displaced a
little further south as well. Still, the effects of increasing
low-level cold advection can be seen to our west, where peak wind
gusts in the 45 to 55 mph have been noted where 0-1 km lapse rates
are starting to steepen up. We'll likely remain in a bit of a
wind gust lull here for the next few hours, but the expectation is
for gusts to ramp up more noticeably towards daybreak as the
front swings through. Winds speeds at the very top of the mixed
layer would support High Wind Warning criteria, especially by late
this morning and into the mid-afternoon hours as 800 mb wind
speeds are forecast to increase towards and in excess of 50 kts.

The main lingering fly in the ointment here--as alluded to in
yesterday afternoon's discussion--is what impacts low
stratocumulus has on the depth of the cold advection-induced PBL
circulation depths. Upstream observations and forecast soundings
today suggest cloud bases will probably favor 2 kft or so (higher
the farther south you go). Winds in this slightly lower layer are
still strong, however, and winds do look to solidly gust into Wind
Advisory Criteria. Just how persistent and widespread gusts to 60
mph is the question and latest thinking is that these should be
more isolated/sporadic. As a result, continue to feel comfortable
with the Wind Advisory headline and have held off on any upgrades
to High Wind Warnings, although won't discount the need for one on
a targeted basis later today if trends become more supportive.

The main window for the strongest gusts today looks to favor the
mid-morning to late-afternoon hours, with a gradual easing
expected through this evening.

Petr/Carlaw

&&

.LONG TERM...
125 AM CST

Monday night through Saturday...

Overall minimal weather concerns as we head into next week with a
(temporarily) much more tranquil set up as a sprawling 1030+ mb
high builds across the Upper Midwest and Great Lakes region.

Tuesday will be seasonably cool, with high temperatures either
side of 40 degrees expected. While we'll still be hanging onto
some occasional northwesterly breezes and lingering cold
advection, an essentially cloud-free sky is expected as the last
vort lobe pinwheels east of the region into the Ohio River Valley.
Clear skies, calm winds, and dewpoints in the low to mid teens
will then set the stage for a strong radiational cooling
potential overnight into Wednesday morning. Blended guidance
continues to offer low temperatures in the lower 20s, and this
looks fine at this range. Could see some of our typical cool spots
along the Kankakee and Fox River valleys dropping into the upper
teens, however.

This surface high is forecast to build quickly east of the region
on Wednesday. As this occurs, stout southwesterlies will return
aloft, marking the return of low-level warm advection as a 50+ kt
low-level jet gets cranking off to our west. This will start to
pump quite the warm layer in around 800 mb, although a notable
subsidence inversion will keep these very warm temperatures out of
reach. That said, 925 mb temperature climatology continues to
support temperatures possibly working their way into the mid 60s
come Thursday, although this will depend on just how much high-
level cloud cover spreads overhead in association with the upper
jet. For now, we'll continue to advertise upper 40s and lower 50s
on Wednesday, and lower 60 degree readings on Thursday and Friday.

The next batch of precipitation chances looks to return over the
weekend as a robust southern-stream wave translates across the
southwestern CONUS and eventually out across the central plains.
There is some signal in the extended guidance that the low-level
baroclinic zone may set up shop nearby. Something to keep an eye
on.

Carlaw

&&

.AVIATION...
For the 18Z TAFs...

Strong westerly winds will continue to the main weather story
across the area through the afternoon. Westerly wind gusts of 40
to 45 kt will be common through the afternoon, with a speeds
easing this evening and overnight. The winds will turn southwest
for Monday ahead of another approaching surface trough of low
pressure. While some gusts will continue to be possible, speeds
should be much lighter.

MVFR CIGs will continue over the area through the afternoon. We
may see a period of very light snow or drizzle this afternoon as
another mid-level disturbance approaches the area from the
northwest. There could be a brief period of minor VSBY
restrictions with this activity, but the over impact of this very
light precipitation should be minimal.

KJB

&&

.MARINE...
530 AM CST

Winds will be rapidly increasing early this morning behind a
powerful cold front. A period of Storm Force winds to 50 kt
continues to appear likely today, with the strongest winds
expected during the 9 AM to 3 PM timeframe. Winds will then
gradually diminish this evening, although will remain very gusty
with gales expected to persist through much of the overnight. A
Storm Warning remains in effect until 3 PM this afternoon,
followed by a Gale Warning until 3 AM Monday.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 6 PM
     Sunday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 6 PM
     Sunday.

     Lakeshore Flood Advisory...INZ002 until 9 PM Sunday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...3 PM
     Sunday to 3 AM Monday.

     Storm Warning...nearshore waters until
     3 PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Nov 15, 3:45 AM CST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
345 AM CST Sun Nov 15 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-160945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
345 AM CST Sun Nov 15 2020 /445 AM EST Sun Nov 15 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Non Thunderstorm Wind Risk.
  Elevated Lakeshore Flood Risk for Porter County, Indiana.

DISCUSSION...

Strong, potentially damaging westerly winds develop this morning
with gusts of 45 to 50 mph. Sporadic gusts of 55 to 60 mph are
possible. The strong winds will also result in an increased threat
for minor lakeshore flooding for Porter County, Indiana.

There may also be a brief burst of snow this morning, mainly
north of I-80, resulting in visibility reductions. No
accumulation is expected on pavement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-160945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
345 AM CST Sun Nov 15 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Storm force winds and or extremely hazardous waves.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Thursday...
  Hazardous conditions for small craft are likely.

Petr

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Nov 15, 6:32 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
632 AM CST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     NON-TSTM WND GST 3 NE NAVY PIER          41.92N 87.57W
11/15/2020  M59 MPH          LMZ741             IL   C-MAN STATION

            MEASURED AT THE HARRISON-DEVER CRIB.
            ANEMOMETER IS 26 M ABOVE SITE ELEVATION.

&&

LBC
Local storm report, Nov 15, 11:23 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1123 AM CST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     NON-TSTM WND GST MIDWAY AIRPORT          41.78N 87.75W
11/15/2020  M63 MPH          COOK               IL   ASOS

&&

MTF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Kane

When
November 15, 11:27 AM CST
Where
Kane forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

High Wind, Kankakee

When
November 15, 11:35 AM CST
Where
Kankakee forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

High Wind, Central Cook County

When
November 15, 11:45 AM CST to 12:30 PM CST
Where
Central Cook County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

High Wind, Eastern Will County

When
November 15, 12:15 PM CST
Where
Eastern Will County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

High Wind, Central Cook County

When
November 15, 1:55 PM CST
Where
Central Cook County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

High Wind, Central Cook County

When
November 15, 4:00 PM CST
Where
Central Cook County forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929426, 929416, 929414, 929415, 929417, 929631.